Forum

Tecfidera and stomach issues

Hi guys. Today is day 9. One full day on the full does. Up to now I have had very minimal side affects, but this morning I have had stomach pains followed by the runs. My dilemma is that normally if I had a dodgy tummy I would eat minimally but all the advice is to take with food.

Also work is being a s**t and I have been quite stressed the last few days. Awake since 4am thinking things through. So I am not sure if my tummy issues are stress or side effects.

Ok time for me to go eat and take my pill, hope it’s not followed by a swift run to the loo!

Ok so breakfast only took a few mins to exit But work issues were sorted & now tummy issues ok. So can’t blame the pills. Within 1/2 hour of work issue being sorted tummy was happy. Interesting for others, stress. & this treatment may need looking at, Or, do we blame the drug when it’s actually stress ???

Hi Sarah

Obviously it could be stress. But it could also be the type of food you’re trying to sandwich the Tecfidera between. If the stomach issues continue, maybe try different foodstuffs. I know they say fatty food, but many people do manage to avoid too much fat and still take their Tecfidera. So, you could try toast or cereal, followed by Tecfidera, followed by yoghurt and / or fruit? Or toast then 'Tec, then more toast? Paolo (king of Tecfidera) swears by lots of toast with jam, no butter.

Do you have the same stomach issues when you take the evening dose? Or is that a bit more relaxed than breakfast? Perhaps you could try taking dose number one with lunch instead of breakfast? So long as there’s 4 hours between the doses, there no reason it has to be breakfast and dinner. And maybe you’re in more of a rush in the mornings, so feeling more stressed?

Theres certainly no point in taking a drug that you’re then going to vomit up, you may as well miss it out!!

I only took it for a few months (bloody lymphocytes took me off it), so I’m no expert, I just didn’t want you to feel like you’re trying to battle through on your own!

Sue

If it’s not too terrible, try battle through, as from what I’ve read symptoms can settle down with time?

Thankyou guys stress delt with and tummy ok reasonably sure it was work stress tummy upset not drugs side effects.but,it would normally take a higher level of stress to give me the runs. So could be a +b

When I posted the first time I just had ‘normal’ runs if that makes sense. Yesterday was something else ! Couldn’t leave the toilet for 2 hours.

So I have been on it for 14 days today (7 days of full dose).

I woke up at 5 am and had an hour on the loo. (Sick too, so the Imodium ended up being flushed too). I then had cramps, but felt safe to go back to bad, some time after 6:30 went back to sleep, 10:30 woke up and had my srambled egg with pills and that was nearly 2 hours ago and although some stomach pains no run up the stairs.

the reason I am posting is I don’t really get it. I am struggling on how to manage my bodies responses to these tablets.

I don’t know if my physical reactions are pills + life stuff or pills + food.

hi sarah

tecfidera is a very powerful drug and that’s why you get powerful side effects!

it was developed as a preservative for leather!!!

i was puking after every tablet at first but held on for 2 months and then it became problem free.

porridge was my breakfast of choice for a non puky day.

stick with it and experiment with your food.

carole x

1 Like

Only updating as aware that when I was having snags I was looking everywhere to try and find what it had been like for other people to try and work out what to do as like everything with MS their never seems to be clear answers. Obviously my experience is just one person out of lots.

Well, I am now nearly at the end of week 3. Last week I think the best way to discribe my issues was challenging gastroenteritis. I am not a doctor or a nurse but I think that would be a fair discription. After reaching the point that I felt so unwell after a number of days of being unable to keep anything in my body I concluded that it was a pointless exsersize taking the drug. So I took an evening off taking the pill, managed to eat and keep fluids in . Felt much better the next day (not perfect, I had lost 1/2 stone in 4 days but much better ). Braved taking the drugs next day and I am still ok. I am now 2 days ‘back on it’ and all ok so far.

I think in hindsight I should have had ‘what if’. Conversations before I started taking it. I think I was more worried about having to give up on the treatment than I was about how unwell I felt for a few days.

P.s all along I took in the middle of food. I now am crossing my fingers that it was a one off event. I had not come into contact with anyone with a tummy bug and didn’t eat anything that could have caused the issue.

i have seen people talk of starting this treatment more slowly, if I had my time again with that amazing thing called hindsight I would take the start more slowly or at least have more of the lower does available so when I started having extrem problems I could have reduced the dose.

Now up to week 5. All is good . Hair a little thinner ( not noticeable, just more than normal in hair brush). No tummy issues (I am still obsessing about my two pieces of toast and some type of egg for breakfast. And splitting my evening meal in half & taking my pill at half way point. )

so happy that I did not give up, a huge Thankyou to those on this forum who gave me support when the going got difficult.